The most common cause of preventable mortality and morbidity to the patient in a healthcare system is medication error. Medication errors have got a significant impact on the patient health and healthcare system. These errors are multidisciplinary and can occur at various stages of drug therapy. Physicians, nursing staff, pharmacists, hospital administration all have an important role in preventing medication errors from recurring. The most common causes include wrong patient, wrong drug prescription, look-alike sound-alike drugs, faulty drug administration, wrong dosage, drug storage, delivery problem, lack of staff, patient and physician education and failure to monitor closely. This case illustrates the importance of incorporating protocol and cross-checking before administering a drug during the procedure. Here, we discuss a case of accidental intraoral injection of xylene instead of xylocaine (local anaesthetic agent), which was a sound-alike drug that resulted in significant morbidity to the patient.
- healthcare improvement and patient safety
- unwanted effects / adverse reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.